Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 169, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 16, 2019, 7:27 PM CST for Choctaw County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2019, 7:27 PM CST (01:27 UTC)
- Expired
- Dec 16, 2019, 8:02 PM CST
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 7:42 PM CST | TSTM WND DMG | Yantley, AL | TREES DOWN IN THE YANTLEY COMMUNITY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 3:47 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
228
WUUS54 KMOB 170127
SVRMOB
ALC023-170215-
/O.NEW.KMOB.SV.W.0169.191217T0127Z-191217T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
727 PM CST Mon Dec 16 2019
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Choctaw County in southwestern Alabama...
* Until 815 PM CST.
* At 727 PM CST, a severe thunderstorm was located over Increase, or
13 miles southeast of Meridian, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Choctaw County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CST for southwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3231 8801 3216 8844 3231 8842
TIME...MOT...LOC 0127Z 245DEG 47KT 3224 8855
HAIL...1.50IN
WIND...60MPH
$$
CGAL2 follow-up statements
683
WWUS54 KMOB 170152
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
752 PM CST Mon Dec 16 2019
ALC023-170215-
/O.CON.KMOB.SV.W.0169.000000T0000Z-191217T0215Z/
Choctaw AL-
752 PM CST Mon Dec 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHWESTERN CHOCTAW COUNTY...
At 751 PM CST, a severe thunderstorm was located 5 miles northeast
of Kinterbish, or 9 miles southeast of York, moving northeast at 55
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management reported trees down near Yantley.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Choctaw County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CST for southwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3231 8814 3219 8844 3231 8842
TIME...MOT...LOC 0151Z 245DEG 47KT 3238 8821
HAIL...1.50IN
WIND...60MPH
$$
CGAL745
WWUS54 KMOB 170202
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
802 PM CST Mon Dec 16 2019
ALC023-170212-
/O.CAN.KMOB.SV.W.0169.000000T0000Z-191217T0215Z/
Choctaw AL-
802 PM CST Mon Dec 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOCTAW COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for southwestern
Alabama.
LAT...LON 3231 8814 3219 8844 3231 8842
TIME...MOT...LOC 0201Z 245DEG 47KT 3244 8805
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 5:45 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 16, 5:45 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
545 PM CST Mon Dec 16 2019
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
17/00Z Issuance...Expect at least MVFR cigs through most of the
forecast period, with periods of IFR (or lower) in and around
showers and thunderstorms from around 17/03z to 17/09z, and then
a more dominant period of IFR in the wake of the precipitation
with low stratus and fog as the actual front moves through between
17/12-17/17z. After about 17/18z-17/21z ceilings/vsbys improve to
high end MVFR to VFR. Light southerly winds early this evening
increase to moderate with stronger gusts by late this evening,
then shift to the northwest toward sunrise and into Tuesday
morning, when northwesterly winds gusting to 20 to 25 knots will
be possible. /12
&&
.PREV DISCUSSION... /issued 405 PM CST Mon Dec 16 2019/
NEAR TERM /Now Through Tuesday/...Main upper trof, with vigorous
embedded short waves within the mean sw flow well east of the
main upper system, will continue to dig south over the central and
lower Plains States tonight and early Tue reaching the mid MS
River Valley and east Tx by late Wed afternoon. With the enhanced
lift aloft combined with strong vertical sheared, 0-1km helicity
values climbing to 200 to 300 m2/s2 in the boundary layer, along
with surface temps and dewpt temps in the 70s strong to severe
thunderstorms have formed over large parts of lower LA and MS this
morning and afternoon moving mostly to the northeast. These
thunderstorms are forming well out ahead of a strong cold front
where 850 winds are also ranging from 35 to 45 knots helping to
enhanced the severe threat well east of the front for the
remainder of the this afternoon continuing through tonight.
Thunderstorms will reach extreme western sections of the forecast
area by late this afternoon or early this evening spreading
further east over remaining areas of the forecast area late this
evening and overnight. Most of the hi res data continues to
support this reasoning with the biggest threat for severe weather
remaining over extreme northwestern sections of the forecast area
where a moderate risk for severe storms is plotted for late today
through about 1 AM CST tonight. Further east a slight risk for
severe weather continues for tonight or through about 9 AM CST Tue
morning. As mentioned earlier damaging winds, large hail and
tornadoes will be possible with the stronger thunderstorms.
Confirmed sitings of tornadoes and damage to the west over MS and
LA continues this afternoon. A tornado watch is now in effect for
parts of inland SE MS and northern parts of Southwest AL until 11
PM CST tonight. Stay tuned for further updates on this developing
severe weather situation.
In the wake of the front skies will clear slowly on Tue generally
from west to east with gusty northwest to northerly winds Tue
into Tue evening. Will have to monitor this situation closely for
possible wind advisories during the day on Tue. Lows temps by
early Tue morning will be 5 to 10 degrees above seasonal norms
then gradually warm to 4 to 6 degree below seasonal norms later in
the day. Lows tonight will range from the middle 40s to lower 50s
generally along and west of the I-65 corridor and the lower to
middle 50s to the east and south stretching to the immediate
coast. Highs Tue will range from the lower to middle 50s generally
west of the I-65 including coastal AL and the middle to upper 60s
to the east, basically ahead of the cold front. 32/ee
SHORT TERM /Tuesday night Through Thursday night/...The short term
period will begin as an upper level, positively-tilted trough
over the the Ohio Valley extending down through the ARKLATEX
region continues to make its way towards the east coast.
Meanwhile, a surface cold front will have moved over the
southeast, eventually ending up over the east coast of the
Carolinas and Georgia as well as northern FL. Also, surface high
pressure, located over Texas, will build eastward into the region.
By Wednesday evening, zonal flow will take hold aloft over the
northern Gulf coast as an upper level ridge over the Plains
advances towards the eastern CONUS. The surface high pressure and
upper level ridge will maintain their hold over the region through
early Friday, leading to dry and mostly clear conditions for the
area during this time.
Low temperatures Wednesday morning will be chilly, due to CAA
from the northwest from FROPA earlier in the day Tuesday. Lows are
expected to range from the lower 30s inland to the mid 30s along
the coast. Highs Wednesday afternoon will also be a bit chilly,
likely only reaching the lower to mid 50s. Lows Thursday morning
will be a touch colder than Wednesday morning. Lows are likely to
be in the upper 20s inland and in the lower 30s near the coast.
Conversely, highs Thursday will be slightly warmer than Wednesday,
with temperatures around the mid 50s. /26
LONG TERM /Friday Through Monday/...Surface high pressure will
begin to move off to the northeast Friday morning.
Simultaneously, a shortwave trough will advance towards the
eastern CONUS. A cold front is also expected to move over the
Plains and up into the Ohio and Tennessee Valleys for late week.
This will increase chances of showers to our area Friday and into
the weekend. The models are in decent agreement with the upper
level features through about Saturday afternoon, when then they
begin to diverge in solution. This is particularly true in regards
to the timing and amplitude of the shortwave trough expected to
advance towards the southeast late Friday into early Saturday.
Therefore, have maintained slight to chance PoPs through the
weekend given by the blended guidance. By Sunday morning, another
area of surface high pressure will develop over Texas and build
over the eastern CONUS. For the northern Gulf, this will lead to
dry and mostly clear conditions for early next week.
Temperatures will generally be on an upward trend Friday through
early next week, with lows increasing to be in the lower 40s by
Monday morning and highs in the mid to upper 60s Monday afternoon.
/26
MARINE...A moderate southerly wind flow will continue over the
marine area tonight ahead of a cold front approaching from the
west. The cold front will move across the area late tonight
through early Tue morning leading to a strong northwest to
northerly flow Tue through Wed morning. Wind gusts to gale force
will also be possible over the open Gulf waters late Tue afternoon
through early Wed morning. As a result a Gale Watch is in effect
for the open Gulf waters from 20 to 60 nm out Tue night through
early Wed morning. Northerly winds and seas will gradually subside
Wed afternoon through Thu. 32/ee
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday afternoon for ALZ265-266.
FL...High Rip Current Risk through Tuesday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from 6 AM Tuesday to 8 AM CST Wednesday for
GMZ630-633>636.
Small Craft Advisory from 6 AM Tuesday to noon CST Wednesday for
GMZ631-632-650-655.
Gale Watch from Tuesday evening through Wednesday morning for
GMZ670-675.
Small Craft Advisory from 6 AM to 6 PM CST Tuesday for GMZ670-
675.
Small Craft Advisory from 8 AM to noon CST Wednesday for GMZ670-
675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Dec 16, 7:30 AM CST, 11 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 730 AM CST Mon Dec 16 2019 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171330- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 730 AM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight A High Rip Current Risk remains in effect for coastal portions of Alabama and the western Florida panhandle. A Dense Fog Advisory is in effect for southeast Mississippi and portions of southwest Alabama until 10 AM CST. Severe thunderstorms will be possible from late this afternoon through tonight, with the highest potential for severe storms west of a line from Butler, Alabama to New Augusta, Mississippi where the Storm Prediction Center has an Enhanced Risk for severe storms. A Slight Risk of severe storms exists elsewhere across the area. The primary severe weather threats will be damaging winds, hail up to quarter size, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A High Rip Current Risk remains in effect for coastal portions of Alabama and the western Florida panhandle Tuesday. There is a Moderate Rip Current Risk along coastal portions of Alabama and the western Florida panhandle Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn severe spotter networks may be required late this afternoon into tonight. GMZ630>636-650-655-670-675-171330- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 730 AM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect for the coastal waters from Pensacola FL to Pascagoula MS out 20 NM, southern Mobile Bay, Mississippi Sound, northern Mobile Bay until 10 AM CST. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Small Craft Advisory is in effect for the Alabama and western Florida waters out 60 nm, southern Mobile Bay, Mississippi Sound beginning 6 AM CST Tuesday until 6 PM CST Wednesday.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 6:44 PM CST | Tornado Warning | MOB | Choctaw | 61 min |
| Dec 16, 7:40 PM CST | Tornado Warning | MOB | Choctaw | 14 min |
| Dec 16, 8:15 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 45 min |
| Dec 16, 8:56 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 49 min |
| Dec 16, 9:48 PM CST | Special Weather Statement | MOB | Wilcox | 42 min |
| Dec 17, 12:42 AM CST | Special Marine Warning | MOB | 48 min | |
| Dec 17, 1:24 AM CST | Special Marine Warning | MOB | 36 min | |
| Dec 17, 1:27 AM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 48 min |
| Dec 17, 1:57 AM CST | Special Marine Warning | MOB | 93 min | |
| Dec 17, 2:08 AM CST | Gale Warning | MOB | 30 hr | |
| Dec 17, 2:09 AM CST | Severe Thunderstorm Warning | MOB | Covington | 36 min |
| Dec 17, 2:18 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 42 min |
| Dec 17, 3:24 AM CST | Special Marine Warning | MOB | 2 hr | |
| Dec 17, 6:56 AM CST | Special Marine Warning | MOB | 49 min | |
| Dec 17, 7:14 AM CST | Special Marine Warning | MOB | 61 min | |
| Dec 17, 9:09 AM CST | Special Marine Warning | MOB | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.